Infant death after pharmacy error

4 stories · since July 2025 Quiet since 5 Aug 2025

Photo: NZ Herald (opens in new tab) · Three pharmacy staff involved in error that killed two-month-old baby

The story so far

A two-month-old baby died at Starship Hospital on 19 July after allegedly being given an adult dose of medication from a Manawatū pharmacy.28, 29 Jul 2025; 1 Aug 2025 The infant allegedly received more than 13 times the prescribed dose, and the medication involved was phosphate, which caused toxicity.29 Jul 2025; 1, 5 Aug 2025 The Pharmacy Council has suspended an intern pharmacist over the death.1 Aug 2025 Reports say three pharmacy staff were involved in the error: an intern pharmacist, a trainee technician and a registered pharmacist.5 Aug 2025 The baby's parents are calling for legal changes requiring medication to be double-checked, and a Neonatal Intensive Care Unit clinical director supports mandatory two-person checks.28, 29 Jul 2025

Latest

A Pharmaceutical Society member described the incident as a symptom of deeper systemic issues.5 Aug 2025

Key moments

  1. Baby dies at Starship after alleged adult-dose medication error
  2. Clinical director backs mandatory two-person medication checks
  3. Pharmacy Council suspends intern pharmacist over infant's death
  4. Three pharmacy staff involved; dose more than 13 times prescribed

Written from the stories below; each sentence links to its sources.

Key people and organisations

All stories

August 2025

July 2025

Coverage

  • NZ HeraldNZ Herald4
  • Otago Daily TimesOtago Daily Times4
  • 1News1News3
  • RNZRNZ2
  • StuffStuff1
  • Waikato TimesWaikato Times1